Heavy Rain, Mesa
- When
- August 17, 1:15 PM MST to 1:45 PM MST
- Where
- Mesa County, 1 mi S of Gateway
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
40 Road in John Brown Canyon. Sticks and small rocks were being carried in the flow of water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Water one foot deep ran over a concrete dip on 4.40 Road in John Brown Canyon. Sticks and small rocks were being carried in the flow of water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 17, 12:50 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT TUE AUG 17 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... UPPER LOW WAS SWIRLING OVER THE GREAT SALT LAKE EARLY THIS AFTERNOON CAUSING SUBTROPICAL MOISTURE PLUME TO MOVE NORTHWARD ACROSS AZ/NM INTO THE CWFA. 12Z GJT SOUNDING JUMPED TO 1.02 INCHES OVERNIGHT SO DEEPER MOISTURE HAD DEFINITELY FILLED IN OVER MUCH OF WESTERN CO AND EASTERN UT DURING THE NIGHT. IN CONTRAST...EASTERNMOST ZONES RELATIVELY DRIER...BUT WILL CONTINUE TO MOISTEN OVER THE NEXT 12 TO 24 HOURS. MORNING CLOUDS HAVE HELD OFF DEEP CONVECTION A BIT AS MENTIONED IN THE PREVIOUS DISCUSSION...BUT STORMS WERE BEGINNING TO ERUPT OVER THE OVER THE HIGHER TERRAIN BY 1230 PM MDT. TONIGHT...VERTICALLY STACKED UPPER LOW WILL PUSH VERY SLOWLY TO THE EAST OVERNIGHT. ENERGY CIRCULATING AROUND THE LOW WILL CONTINUE TO SUPPORT SHOWERS AND THUNDERSTORMS WELL INTO THE EVENING HOURS BEFORE DECREASING LATE TONIGHT. FAVORABLE STRAIGHT-LINE SHEAR PROFILE AND DEEP CONVECTIVE LAYER WILL RESULT IN MORE ORGANIZED CONVECTION... THOUGH STORM MOTION WILL BE SLOW WITH MOVEMENT TO THE NORTHEAST AT 5 KTS. CONSEQUENTLY...EXPECT THE MAIN THREAT FROM TONIGHTS STORMS WILL BE HEAVY RAIN...THOUGH CANNOT RULE OUT ISOLATED STORMS PRODUCING DIME-SIZED HAIL AND STRONG WINDS. OVERNIGHT LOWS SHOULD BE NEAR THOSE RECORDED LAST NIGHT DESPITE 7H TEMPS CONTINUED DOWNWARD TREND. WEDNESDAY-WEDNESDAY NIGHT...LOW BEGINS TO OPEN AND SHIFTS EASTWARD INTO NORTHWEST CO BY 00Z THU. FORECAST SOUNDINGS AND 7-5H PLAN VIEWS SHOW DEEP MOIST LAYER REMAINING OVER THE CWFA. MEANWHILE... COOL PUSH FROM THE NORTH COMBINED WITH UPPER LEVEL FORCING WILL BRING ANOTHER ROUND OF NUMEROUS MOUNTAIN AND SCATTERED VALLEY SHOWERS AND THUNDERSTORMS WHICH WILL RESULT IN SIGNIFICANTLY COOLER TEMPERATURES. MOS GUIDANCE IN GOOD AGREEMENT FORECASTING HIGHS NEAR RECORD LOW- HIGHS FOR THIS TIME OF YEAR. COULDNT GO QUITE THAT LOW...SO DROPPED TEMPS FROM 3-5 DEG F OVER PREVIOUS FORECAST. GIVEN COOLER SURFACE AND 7H TEMPS WITH LITTLE CHANGE AT 5H LEVELS AND ABOVE...EXPECT LESS INSTABILITY DURING THE DAY. CONSEQUENTLY...ADJUSTED THE FORECAST FOR NUMEROUS TO SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING. UPPER LOW BEGINS TO SHEAR OUT AND BECOME ENTRAINED IN NORTHWEST FLOW WEDNESDAY NIGHT. HOWEVER...GIVEN DEEP MOISTURE AND PVA...ESPECIALLY NORTH...WILL CONTINUE WITH POPS DURING THE OVERNIGHT PERIOD AND INTO THURSDAY MORNING. OVERNIGHT LOWS WILL TREND DOWNWARD FOLLOWING PUSH OF COOL AIR MENTIONED ABOVE. .LONG TERM (THURSDAY THROUGH TUESDAY)...AFTER A COOL START AS THE CLOSED LOW PROGRESSES...A PATTERN CHANGE IS UNDER WAY AS HEMISPHERICAL WAVES INCREASE FROM 4 TO 6. THE RIDGE ALONG THE WEST COAST THIS WEEK WILL GIVE WAY TO A BROAD TROF ACROSS THE WEST NEXT WEEK. THURSDAY-FRIDAY...CLOSED LOW PASSES AND EXPECT SIGNIFICANT WRAP- AROUND PRECIP. MUCH COOLER TEMPS PROGGED IN BOTH THE MET AND MAV. 700TEMPS DROP DRAMATICALLY YET 500TEMPS REMAIN UNCHANGED. SO EXPECT VALLEY MIXING HEIGHTS TO ONLY CLIMB TO JUST ABOVE 700MB WITH MOIST- ADIABATIC LAPSE RATE ABOVE THAT. WIDESPREAD STRATIFORM LIGHT RAIN EXPECTED WITH SNOW LEVEL AROUND 12KFT...AND AN ISOLATED EMBEDDED THUNDERSTORM THAT WILL LIKELY PRODUCE SOME HEAVY RAINFALL. LESS PRECIP AND CLOUDS EXPECTED ON FRIDAY ESPECIALLY SOUTH. SATURDAY-SUNDAY...A WEAK RIDGE TRIES TO BUILD FOR THE WEEKEND... MAINLY OVER NEW MEXICO. THE DGEX NOW SHOWS NO DEEP MOISTURE TAP UP THE WEST SIDE OF THE RIDGE...BUT ENOUGH MOISTURE SHOULD REMAIN TRAPPED FOR SLIGHT CHANCE DIURNAL STORMS. TEMPS RECOVER BOTH DAYS. MONDAY-TUESDAY...THE 12Z GFS HAS COME AROUND TO THE EC SOLUTION OF A SIGNIFICANT TROF DIGGING INTO THE GREAT BASIN. NO INDICATION WITH THIS RUN OF A MONSOONAL SURGE AHEAD OF THE TROF. SO HAVE KEPT SLIGHT CHANCE POPS AND TEMPS JUST BELOW SEASONAL AVERAGE. A BIG AND LONG- SHOT VARIABLE...WE ARE WATCHING THE TRACK OF EARL AS IT TRACKS TOWARDS NE MEXICO. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. NL/JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 17 2004 COZ001>014-017>023-UTZ022>025-027>029-181145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... ISOLATED MORNING SHOWERS WILL GIVE WAY TO NUMEROUS THUNDERSTORMS BY LATE THIS AFTERNOON. THE THUNDERSTORMS WILL CONTINUE OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH LATE THIS EVENING...BEFORE DIMINISHING AFTER MIDNIGHT TONIGHT. GUSTY WINDS TO AROUND 40 MPH... LOCALLY HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH THE THUNDERSTORMS BETWEEN 2 PM AND 8 PM THIS EVENING. SUDDEN RISES ALONG SMALL CREEKS AND STREAMS WILL BE POSSIBLE DUE TO THE EXPECTED SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN OCCUR WEDNESDAY AFTERNOON AND EVENING...DECREASING TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS THURSDAY THROUGH MONDAY. HAZARDS FROM THESE STORMS WILL INCLUDE DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN...AND GUSTY WINDS TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COLTON
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421015.